Educational content. This article does not provide dosing, sourcing or buying information. In an emergency call 112 (EU), 999 (UK) or 911 (US).
Tryptamines are a large family of hallucinogens related to psilocybin (from “magic mushrooms”) and DMT. Dozens of synthetic versions have been sold as “research chemicals”, including 4-HO-MET, 4-HO-MiPT, 4-HO-DET, 4-AcO-DET, 4-AcO-MET, 4-AcO-MiPT, 5-MeO-DMT, 5-MeO-MiPT, 5-MeO-DALT, 5-MeO-DiPT, DiPT, DPT, MiPT, MET, AMT and NBOC-DMT. They differ widely in strength, duration and side effects, and most have never been studied in humans.
How they affect the brain
Most tryptamines act on serotonin receptors, especially 5-HT2A, altering perception, emotion and thinking. Some, such as AMT, also release serotonin and dopamine like a stimulant and block the enzymes that break them down, which makes them unpredictable and long-lasting.
Common side effects
- Nausea, vomiting and stomach discomfort
- Anxiety, panic and confusion; frightening hallucinations
- Raised heart rate, blood pressure and body temperature
- Muscle tension, restlessness, jaw clenching
- Sound distortion with some compounds (notably DiPT)
- Exhaustion, low mood and poor sleep afterwards
Why designer tryptamines are dangerous
Psychological crises and accidents
As with other hallucinogens, overwhelming fear, confusion and paranoia can lead to panic, self-harm or dangerous behaviour, and accidents are a major cause of harm. People with a personal or family history of psychosis or bipolar disorder are at particular risk of lasting mental health problems.
5-MeO compounds: intensity and serotonin toxicity
5-MeO-DMT produces a sudden, extremely intense experience in which people can lose awareness of their surroundings and body, with a risk of falls, injuries and choking. A systematic review of clinical studies looked at its safety in carefully controlled research settings; outside such settings, serious incidents and deaths have been reported. The greatest danger is combining 5-MeO tryptamines with MAO inhibitors (including harmala alkaloids found in some “ayahuasca” preparations) or with serotonergic medicines, which can cause severe serotonin toxicity.
AMT: long, unpredictable and toxic
AMT (alpha-methyltryptamine) acts as a hallucinogen, a stimulant and an MAO inhibitor all at once. Effects can last a very long time, and it has been linked to severe poisonings and deaths, especially in combination with other drugs.
Dangerous combinations
- MAO inhibitors (prescription MAOIs, harmala alkaloids, AMT): can cause life-threatening serotonin toxicity.
- SSRIs, SNRIs, tramadol, lithium and other serotonergic medicines: increase the risk of serotonin toxicity or seizures.
- Stimulants and MDMA: add to strain on the heart and body temperature.
- Alcohol and cannabis: increase confusion and nausea and make experiences less predictable.
Unknown products
Powders and pellets sold under a tryptamine name may contain a different compound or a different amount than stated. Some mixtures sold as blends contain several drugs at once.
Warning signs of an emergency
- High temperature, heavy sweating, shaking, muscle stiffness or jerking (possible serotonin toxicity)
- Seizures, collapse or unresponsiveness
- Chest pain or a very fast heart rate
- Severe panic, psychosis or risk of harm
Call emergency services, keep the person somewhere cool, calm and safe, use the recovery position if they are drowsy, and stay with them. Tell responders exactly what may have been taken, including any medicines.
Legal status
Many tryptamines, including DMT, 5-MeO-DIPT and AMT, are controlled in Europe, the UK and the US, and blanket laws such as the UK’s Psychoactive Substances Act cover many others. Labels such as “research chemical” do not change this.
Where to get help
- Emergency: 112 (EU), 999 (UK), 911 (US).
- Netherlands: Drugs Infolijn (drugsinfo.nl); DIMS drug testing.
- UK: FRANK (talktofrank.com).
- US: SAMHSA National Helpline, 1-800-662-4357.
- A doctor or mental health service if you experience lasting anxiety, low mood or perception changes.
Frequently asked questions
Is 4-HO-MET like magic mushrooms?
It is chemically related to psilocin, the active compound in mushrooms, but it is a different, unstudied substance with its own risks.
Why is 5-MeO-DMT considered so risky?
Its effects are extremely intense and sudden, and it can be life-threatening when combined with MAO inhibitors or serotonergic medicines.
What is serotonin toxicity?
A dangerous excess of serotonin activity that causes fever, agitation, shaking, muscle stiffness and, in severe cases, seizures and death. It needs urgent medical care.
This article is for general information and does not replace medical advice.